MAUDE Adverse Event Report: STRYKER SPINE-US BLOCKER; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US BLOCKER; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 48850000
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 03/11/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during final tightening, the surgeon noticed that the torque wrench kept popping out of the blocker.Upon further examination, the surgeon noticed that the blocker had cracked.A surgical delay of 45 seconds was reported.The surgery was completed replacing cracked blocker with a new one.No other adverse consequence to the patient was reported.
 
Additional Manufacturer Narrative
The complaint device was returned.Lot number added.A supplemental mdr will be filed upon completion of the investigation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection confirmed returned blocker was fractured as reported, threads and opening of the blocker are deformed, the bottom of the blocker, right side, has a deep rod indentation, and the indentations are very light on the left side.Functional inspection could not be performed as the blocker is fractured.Dimensional inspection could not be performed because there is no indication the event was related to dimensions of the device.Material analysis confirmed blocker was found to have fractured in the top two threads in a mode of ductile overload.Upon examination of the inner hex, witness marks from the torque wrench were observed where the torque wrench was not fully seated in the hex, which likely caused the blocker to fracture.The observed elemental constituent was consistent with the drawing requirements.No material or manufacturing defects were found.Complaint history records were reviewed for the lot number provided and no similar events were identified.Manufacturing history records were reviewed for the lot number provided and no relevant manufacturing issues were identified.The blocker was returned for evaluation and the reported event was confirmed.The blocker was fractured and the threads as well as opening of the blocker were deformed.It was reported that the blocker did not appear to be misaligned or cross threaded, no visible damage to the torque wrench nor to the blocker was noticed prior to the surgery, no excessive or cantilever force applied, the blocker was fully inserted onto the inserter, arrows on the torque were aligned, anti torque key was used, and the surgeon did not appear to apply excess torque during initial blocker insertion.The plausible root cause of the reported event is fracture due to ductile overload and not fully seating the blocker in the torque wrench.
 
Event or Problem Description

Brand Name
BLOCKER
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8493333
Report Number0009617544-2019-00041
Device Sequence Number1254129
Product Code NKB
UDI-Device Identifier07613327132526
UDI-Public07613327132526
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K152632
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48850000
Device Lot Number26H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/16/2018
Initial Date Received by Manufacturer 03/11/2019
Supplement Date Received by Manufacturer04/16/2019
06/14/2019
Initial Report FDA Received Date04/08/2019
Supplement Report FDA Received Date04/29/2019
07/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1